Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS Charleston, SC

August 24, 2017Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 24, 2017, 4:23 PM EDT for Charleston County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2017, 4:23 PM EDT (20:23 UTC)
Expired
Aug 24, 2017, 5:15 PM EDT
In force
52 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 81 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WUUS52 KCHS 242023
SVRCHS
SCC019-242115-
/O.NEW.KCHS.SV.W.0092.170824T2023Z-170824T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
423 PM EDT THU AUG 24 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...

* Until 515 PM EDT

* At 422 PM EDT, a severe thunderstorm was located 9 miles northeast
  of Edisto Beach, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Seabrook Island, Kiawah Island, Rockville and Bears Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3252 8015 3252 8017 3253 8021 3251 8024
      3261 8031 3267 8022 3257 8002
TIME...MOT...LOC 2022Z 312DEG 5KT 3260 8023 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
141 
WWUS52 KCHS 242040
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
440 PM EDT THU AUG 24 2017

SCC019-242115-
/O.CON.KCHS.SV.W.0092.000000T0000Z-170824T2115Z/
Charleston SC-
440 PM EDT THU AUG 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CHARLESTON COUNTY...

At 440 PM EDT, a severe thunderstorm was located 8 miles northeast of
Edisto Beach, and is nearly stationary.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Seabrook Island, Kiawah Island, Rockville and Bears Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3252 8015 3252 8017 3253 8021 3251 8024
      3261 8031 3267 8022 3257 8002
TIME...MOT...LOC 2040Z 339DEG 4KT 3259 8025 

HAIL...<.75IN
WIND...60MPH
 
$$
134 
WWUS52 KCHS 242107
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
507 PM EDT THU AUG 24 2017

SCC019-242117-
/O.EXP.KCHS.SV.W.0092.000000T0000Z-170824T2115Z/
Charleston SC-
507 PM EDT THU AUG 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY WILL EXPIRE
AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3252 8015 3252 8017 3253 8021 3251 8024
      3261 8031 3267 8022 3257 8002
TIME...MOT...LOC 2107Z 312DEG 5KT 3257 8022 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:46 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 24, 3:46 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
346 PM EDT Thu Aug 24 2017

.SYNOPSIS...
A cold front will move through tonight. High pressure will continue
to build from the northwest through the weekend while the front
lingers offshore. A wave of low pressure could form along the front
on Saturday, then shift northeast away from the area through early
next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A cold front stretching from off the SC coast through around the
Charleston tri-county area and toward the CSRA will continue to
push southeast into southeast GA overnight. The best coverage of
showers and thunderstorms should be near the coast through
early evening as the sea breeze adds to the low-level
convergence and instability peaks. Cannot rule out a severe
storm or two, mainly where mesoscale boundaries collide, and
even some locally heavy rain which could cause minor flooding,
mainly in low- lying and poor drainage areas. Could see a little
fog develop, mainly where rain occurs and until winds pick up
late. Lows should range from the lower to mid 70s inland to the
upper 70s along the GA coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The 12Z guidance continues a drier trend for the Fri-Sun period.
High pressure will gradually build southeast into the area
through the period while the front lingers just off the coast.

The drier PWATs won't push into the area until late Friday
afternoon into Friday night, leaving 1.75-1.9" values across
coastal SC and much of southeast GA Friday afternoon. Thus,
slightly better convective coverage expected Friday, mainly in
the afternoon in coastal areas.

Mainly dry weather expected Saturday through Sunday except for
showers and tstms over the marine area and immediate coastal
areas. Temps will be below normal due to cold air advection,
yielding highs in the mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Large uncertainty in the forecast. A surface low will develop
off the Southeast coast and gradually drift northeast. Meanwhile
the remnants of Hurricane Harvey may impact the area early to
mid next week. At least scattered showers and tstms expected
during the period. Daytime warming will likely be moderated by
cloud cover and precipitation, holding highs in the mid-80s. By
early Tuesday, deeper moisture may provide greater coverage of
convection, but model solutions diverge considerably by this
time, increasing forecast uncertainty.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mainly VFR but some showers/thunderstorms are expected through
the 18Z TAF period with a slow-moving cold front pushing through
the area along with deep moisture and some shortwave/upper jet
forcing. The best chance for impacts will be mid afternoon
through early evening as the sea breeze develops. Also could see
low ceilings late tonight behind the front. For now we have limited
conditions to MVFR but IFR or lower conditions are possible.

Extended Aviation Outlook: Mainly VFR. Thunderstorms may
result in short periods of flight restrictions, mainly Friday
and then again early next week.

&&

.MARINE...
Tonight: An inland cold front will move southeast through the
area as inland high pressure begins to wedge down into the
SC Midlands. Winds should range from 10-15 kt, veering from
southerly to more westerly late. Seas will average 2-4 ft,
highest near the Gulf Stream.

Friday through Monday: Modest northeast flow expected Friday
and Friday night, then strengthening considerably on Saturday as
high pressure continues to build from the northwest and low
pressure forms off the coast. Small Craft Advisories are
expected beginning at varying times on Saturday, though
conditions in Charleston Harbor may remain just below criteria.
The greatest chance of advisory conditions in the harbor will be
25 kt gusts during afternoon sea breezes. The low pressure
system appears poised to cross over or near our coastal waters
early next week, but considerable uncertainty exists.

&&

.EQUIPMENT...
The temperature and dew point sensors at the Downtown
Charleston observation site (KCXM) could periodically fail.
Parts are on order and technicians will attempt to resolve the
problem once they arrive.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...JRL
LONG TERM...
AVIATION...JRL/RJB
MARINE...JRL/RJB
EQUIPMENT...
Hazardous weather outlook, Aug 24, 11:54 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1154 AM EDT Thu Aug 24 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-251000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1154 AM EDT Thu Aug 24 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Severe Thunderstorms: Some thunderstorms could become severe with
damaging winds this afternoon through early evening with frequent
cloud to ground lightning and heavy rainfall also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-251000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
1154 AM EDT Thu Aug 24 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 24, 3:13 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
313 PM EDT THU AUG 24 2017

GAZ117-119-241945-
Coastal Chatham-Coastal Bryan-
313 PM EDT THU AUG 24 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...

At 313 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Mcallister, or 11 miles southeast of
Richmond Hill. This storm was nearly stationary.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Ossabaw Sound and Skidaway Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 8108 3182 8121 3193 8117 3188 8098
TIME...MOT...LOC 1913Z 208DEG 3KT 3185 8114
Local storm report, Aug 24, 3:21 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT THU AUG 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     MARINE TSTM WIND 1 ESE ISLE OF PALMS     32.78N  79.79W
08/24/2017  M44 MPH          AMZ350             SC   MESONET

            THE WEATHERFLOW SITE AT THE ISLE OF PALMS PIER MEASURED
            A 38 KNOT WIND GUST.

&&

EVENT NUMBER CHS1700587

BSH
Special weather statement, Aug 24, 3:33 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Charleston SC
333 PM EDT THU AUG 24 2017

SCZ050-242000-
Charleston-
333 PM EDT THU AUG 24 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 333 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Capers Inlet, or 7 miles east of Mount
Pleasant, moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Isle Of Palms, Sullivan's Island, Mount Pleasant Towne Centre, Price
Inlet and Capers Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3274 7981 3275 7982 3285 7986 3289 7961
      3286 7960
TIME...MOT...LOC 1933Z 262DEG 7KT 3283 7974
Special weather statement, Aug 24, 3:58 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
358 PM EDT THU AUG 24 2017

SCZ050-242030-
Charleston-
358 PM EDT THU AUG 24 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 358 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Rockville, or 8 miles northeast of Edisto
Beach, moving southeast at 5 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Seabrook Island, Kiawah Island and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 8015 3252 8017 3253 8021 3250 8026
      3252 8027 3254 8026 3253 8027 3260 8028
      3264 8019 3256 8007
TIME...MOT...LOC 1958Z 329DEG 6KT 3258 8023
Special weather statement, Aug 24, 4:14 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
414 PM EDT THU AUG 24 2017

SCZ044-045-050-052-242045-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
414 PM EDT THU AUG 24 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...

At 414 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Charleston Airport, or over Hanahan, moving
southeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Charleston, North Charleston, Goose Creek, Hanahan, Middleton Place,
Naval Weapons Station Charleston, Archdale and Magnolia Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3291 7985 3277 8001 3290 8017 3304 8002
TIME...MOT...LOC 2014Z 313DEG 19KT 3292 8004
Local storm report, Aug 24, 4:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT THU AUG 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     LIGHTNING        2 ESE BOONE HALL PLANTA 32.85N  79.79W
08/24/2017                   CHARLESTON         SC   LAW ENFORCEMENT

            THE MOUNT PLEASANT POLICE DEPARTMENT REPORTED A TREE
            DOWN DUE TO A LIGHTNING STRIKE ON HAMLIN ROAD NEAR RIFLE
            RANGE ROAD. THE REPORT WAS RECEIVED VIA TWITTER.

&&

EVENT NUMBER CHS1700588

BSH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:29 PM EDTSpecial Weather StatementCHSClarendon31 min
Aug 23, 8:59 PM EDTSpecial Weather StatementCHSBerkeley46 min
Aug 24, 3:07 PM EDTSpecial Marine WarningCHS53 min
Aug 24, 3:24 PM EDTSpecial Marine WarningCHS66 min
Aug 24, 3:33 PM EDTSpecial Weather StatementCHSCharleston27 min
Aug 24, 3:58 PM EDTSpecial Weather StatementCHSCharleston32 min
Aug 24, 4:14 PM EDTSpecial Weather StatementCHSCharleston31 min
Aug 24, 4:17 PM EDTSpecial Marine WarningCHS118 min
Aug 24, 4:33 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston87 min
Aug 24, 5:43 PM EDTSpecial Weather StatementCHSBeaufort32 min
Aug 24, 5:57 PM EDTAreal Flood AdvisoryCHSBeaufort, Charleston, Colleton93 min
Aug 24, 6:31 PM EDTSpecial Weather StatementCHSBeaufort29 min
Aug 24, 6:33 PM EDTSpecial Marine WarningCHS117 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.